Statin Use and Cataract Surgery: A Nationwide Retrospective Cohort Study in Elderly Ethnic Chinese Patients
- First Online:
- Cite this article as:
- Lai, CL., Shau, WY., Chang, CH. et al. Drug Saf (2013) 36: 1017. doi:10.1007/s40264-013-0076-0
- 380 Downloads
Since a report of lenticular opacities in dogs treated with high dosages of statins, the debate on the relationship between statin therapy and cataracts has not reached a conclusion.
The aim of this study was to evaluate the association between statin therapy and the risk of cataract surgery in an elderly ethnic Chinese population using time-dependent analysis to minimize immortal time bias.
A retrospective cohort study using the Longitudinal Health Insurance Database 2005 randomly sampled from the National Health Insurance Research Database, Taiwan, was conducted. A total of 50,165 adults aged between 65 and 90 years in 1998 without records of statin therapy or diagnosis of cataracts between July 1997 and December 1997 were included in the analysis. The first record of lens extraction within the follow-up period (1998–2009) was set as the study endpoint. A propensity score was derived using a logistic regression model to model the receipt of statin therapy as a function of the baseline characteristics for every subject. We used the time-dependent Cox regression model to test the relative hazard of undergoing cataract surgery between statin users and non-users, while use of statins was treated as a time-dependent variable, controlling for baseline age and individual propensity score.
Of the 50,165 enrolled subjects, 17,670 individuals with an incident lens extraction were identified during a median follow-up of 10.7 years. The incidence of cataract surgery was 49.7/1,000 person-years in the statin-using period compared with 38.5/1,000 person-years in the statin-non-using period. The adjusted hazard ratio of cataract surgery was 1.20 (95 % CI 1.14–1.27; P < 0.001) in statin users compared with statin non-users.
Statin therapy was associated with a modestly increased risk of cataract surgery. We suggest regular checks for lens opacity in statin users.